Hail, Stark
- When
- June 1, 1:30 PM MST to 1:33 PM MST
- Where
- Stark County, 1.42 mi W of Dickinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -102.810
A strong short-wave trough pushed into the Northern Plains, with severe storms initiating over eastern Montana into northeast Wyoming. Severe thunderstorms eventually pushed into North Dakota, where very strong instability and deep layer shear were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong short-wave trough pushed into the Northern Plains, with severe storms initiating over eastern Montana into northeast Wyoming. Severe thunderstorms eventually pushed into North Dakota, where very strong instability and deep layer shear were noted. There were five tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 11:32 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST FLASHER 46.46N 101.23W
05/31/2018 E60 MPH MORTON ND PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST LEFOR 46.68N 102.56W
05/31/2018 E60 MPH STARK ND LAW ENFORCEMENT
&&Special Weather Statement National Weather Service Bismarck ND 129 PM CDT FRI JUN 1 2018 NDZ001-002-009-010-011915- Mountrail-Divide-Williams-Burke- 129 PM CDT FRI JUN 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE... NORTHEASTERN WILLIAMS...NORTHWESTERN MOUNTRAIL AND SOUTHEASTERN DIVIDE COUNTIES UNTIL 215 PM CDT... At 128 PM CDT, a strong thunderstorm was located 7 miles southwest of Tioga, or 28 miles west of Stanley, moving north at 50 mph. Winds gusts to 45 mph and penny to nickel size hail are possible with this storm. Locations impacted include... Tioga, Battleview, White Earth, Hamlet and Mcgregor. Very heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4819 10284 4823 10315 4881 10309 4877 10258 TIME...MOT...LOC 1828Z 190DEG 43KT 4830 10300 HEINERT
Special Weather Statement National Weather Service Bismarck ND 215 PM CDT FRI JUN 1 2018 NDZ009-010-017-018-032-012000- McKenzie ND-Mountrail ND-Williams ND-Billings ND-Dunn ND- 215 PM CDT FRI JUN 1 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DUNN...NORTHEASTERN BILLINGS...EASTERN MCKENZIE...SOUTHEASTERN WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES UNTIL 300 PM CDT/200 PM MDT/... At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a line of strong thunderstorms, extending from near Tioga to Watford City and near the north unit of Theodore Roosevelt National Park and the Little Missouri State Park. These storms were moving north at 50 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Watford City, Killdeer, New Town, Ray, Dunn Center, Ross, Mandaree, Belden, Little Missouri State Park, Grassy Butte, 4 Bears Lodge, Theodore Roosevelt National Park North Unit, Wheelock, Keene, Lewis And Clark State Park, White Earth Bay Recreation Area, Oakdale, Charlson, White Tail Bay Recreation Area and Skunk Creek Bay Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Campers should move to a sturdy shelter until this storm passes. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM MDT/ for southwestern North Dakota. LAT...LON 4730 10249 4731 10351 4840 10324 4829 10232 TIME...MOT...LOC 1913Z 188DEG 44KT 4775 10308 VINING
Special Weather Statement National Weather Service Bismarck ND 235 PM CDT FRI JUN 1 2018 NDZ002-012000- Burke- 235 PM CDT FRI JUN 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE COUNTY UNTIL 300 PM CDT... At 234 PM CDT, a strong thunderstorm was located near Lignite, or 12 miles west of Bowbells, moving northeast at 25 mph. Winds gusts to 40 mph and pea to penny size hail are possible with this storm. Locations impacted include... Lignite, Portal, Flaxton and Northgate. Very heavy rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4900 10211 4863 10253 4869 10281 4900 10268 TIME...MOT...LOC 1934Z 217DEG 23KT 4882 10252 HEINERT
Special Weather Statement
National Weather Service Bismarck ND
309 PM CDT FRI JUN 1 2018
NDZ002-009-010-017-012030-
McKenzie-Mountrail-Williams-Burke-
309 PM CDT FRI JUN 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
MCKENZIE...NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES
UNTIL 330 PM CDT...
At 305 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Portal south to New Town. Movement
was north at 45 mph.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding, especially in low lying areas. Do not drive your
vehicle through flooded roadways.
In addition to the heavy rain, wind gusts to 50 mph and half inch
hail are possible with the stronger storms.
Locations impacted include...
Stanley, New Town, Tioga, Powers Lake, Lignite, Columbus, Portal,
Ross, Battleview, Flaxton, Lostwood, White Earth, White Earth Bay
Recreation Area, Larson, Charlson, Northgate, Coteau and Mcgregor.
LAT...LON 4900 10225 4858 10231 4797 10245 4805 10301
4863 10296 4863 10289 4864 10288 4872 10289
4872 10294 4886 10294 4900 10283
TIME...MOT...LOC 2005Z 197DEG 42KT 4908 10246 4818 10274
HEINERTThe Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
11 hail, 6 thunderstorm wind, 5 tornado, 2 funnel cloud. Local standard time, as filed.
This was the first of two tornadoes in Dunn County this day. This tornado remained in an open field. No damage occurred and so it was rated EF0. A second tornado in Dunn County later this day was rated EF2.
This was the second of two tornadoes in Dunn County this day. The earlier tornado hit nothing and so was rated EF0. This second tornado was rated EF2. It initially struck a mobile home shortly after it touched down, completely destroying the structure. Based on that damage the tornado at this location was EF2. From that EF2 rating the winds were estimated at 125 mph. No one was home at the time so there were no injuries or deaths at this location. The tornado then proceeded generally northward to a farmstead, where a stock trailer was flipped, a truck was pushed 200 yards through a fence, and an old out-building was completely destroyed. At the farm the damage corresponded to EF1. There were no injuries or deaths as all on the farm reached safety before the tornado struck. The tornado then continued to the north until it dissipated. The overall tornado rating is EF2.
A tornado developed south of Hebron, and clipped the far eastern edge of Hebron, before it pushed through rural areas to the north-northeast. Along its path, it caused minor damage to trees in a shelter-belt. The minor tree damage corresponded to EF0. From that winds were estimated around 70 mph.
The tornado remained in an open field. No damage occurred and so the tornado was rated EF0.
A large sport-utility vehicle was hit broadside by the wind gust and pushed sideways.
A semi-truck flipped over on Interstate 94.
The tornado remained over rural areas. No damage occurred and so the tornado was rated EF0.
Small trees were blown over.
The strong winds combined with nickel-size hail to break some windows.
Medium size trees were uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755952, 755953, 755954, 763771, 755957, 763781, 755969, 755955, 755956, 763783, 763782, 755970, 756005, 763766, 755971, 755967, 755972, 763784, 755973, 755974, 755975, 755977, 755978, 755979.